Ask a doctor

Avoiding Vitamin E Before Sugery?

I am scheduled for a rhinoplasty in 9 days, and I was told to stop taking Vtamin E 10 days before surgery; however I see now other websites are recommending stopping 2 weeks prior to surgery. I stopped taking Vitamin E ysterday (10 days exactly before). Normally, I would take daily supplements of Vitamin E (400 IU) along with zinc, B-multivitamin and primrose evening oil. I am a little concerned about any adverse effects. Should I talk to my doctor and try to delay the sugical procedure? Thanks!

Doctor Answers (4)

You should be OK but check with your surgeon

+1

There are certain supplements and medications that patients need to stop 2 weeks prior the surgery. Vitamin E is one of them because it is a blood thinner.  We try to prevent the situation where patient is excessively bleeding during the procedure. I understand that you stopped your vitamin E intake 10 days before and that should be long enough prior the surgery. That said every surgeon and anesthesia group has its own guidelines, so definitely you should ask your surgeon if he is Ok with it. Of course the 14 days before scenario is ideal for the surgeon and for the patient.


Chicago Plastic Surgeon
4.5 out of 5 stars 25 reviews

Avoid vitamin E for 10-14 days before and after rhinoplasty

+1

It is best to avoid vitamin E for approximately 10-14 days before and after a rhinoplasty.  The nose is quite vascular and it is always best to get off herbal supplements and vitamin E prior to surgery to prevent a nosebleed.  If a nosebleed should occur in the postoperative period, packing would need to be placed inside the nose, which is extremely uncomfortable.

William Portuese, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 55 reviews

Vitamin E before rhino?

+1

Historically we stop this because of the bleeding risk that can be associated with taking Vitamin E. The amount that this is taken has been looked at in the medical literature and most likely you do not take enough for it to even matter. I would tell you that 10 days is plenty of time but probably wouldn't matter if you were still taking it. If you have a bleeding complication I can promise you it is not due to the Vitamin E. You might bruise more but most likely it makes no difference at all.

Richard J. Brown, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 14 reviews

You might also like...

Vitamin E and its effects on surgical bleeding.

+1

Since vitamin E (alpha tocopherol) can be a mild blood thinner, we usually suggest patients stop it a week to two weeks before surgery to minimize bleeding and bruising.

 

But several recent studies have shown that typical vitamin E supplementation--such as you seem to be taking--makes no difference with respect to bleeding complications and likewise has little effect on platelet function or bleeding time in controlled clinical trials. So 10 days? Two weeks? 24 hours? Probably doesn't matter, but mention it to your doc just to be clear.

 

Here are some references supporting my position:

 

  • J Surg Res. 2006 May;132(1):121-9. Epub 2005 Dec 9.
    Short-term, moderate dosage Vitamin E supplementation may have no effect on platelet aggregation, coagulation profile, and bleeding time in healthy individuals.
    Dereska NH, McLemore EC, Tessier DJ, Bash DS, Brophy CM.
    Source

    Division of Gynecologic Surgery, Mayo Clinic Arizona, Scottsdale, USA.

  • Plast Reconstr Surg. 2009 Nov;124(5):1696-9.
    Preoperative use of alpha tocopherol does not increase the risk of hematoma in the face lift patient: a preliminary report.
    Ristow B.
    Source

    California Pacific Medical Center, San Francisco, Calif 94115, USA.

 

All the best,

 

--DCP

Pearson Facial Plastic Surgery™

David C. Pearson, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.